Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 42, NWS La Crosse, WI

June 3, 2024Grant County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 3, 2024, 3:36 PM CDT for Grant County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 3, 2024, 3:36 PM CDT (20:36 UTC)
Expired
Jun 3, 2024, 4:00 PM CDT
In force
24 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Grant County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2024-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2024-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 232 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1071 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
232 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 2:53 PM CDT, 43 minutes earlier. Its key messages:

  • Showers and storms continue through the evening across portions of northeast Iowa and southwestern Wisconsin. Small hail and locally heavy rainfall are the primary threats with these storms.
  • Additional showers and storms will progress through the region Tuesday evening bringing rainfall amounts of 0.5 to 1" with locally higher amounts possible. An isolated severe storm or two are possible across portions of southeast Minnesota and northeast Iowa.
  • Below normal temperatures with shower chances are expected into the latter half of the week with highs holding in the 70s for much of the region. Gusty winds to 30-40 mph are possible during the afternoon Wednesday and Thursday.
Area forecast discussion, Jun 3, 2:53 PM CDT, 43 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
253 PM CDT Mon Jun 3 2024

.KEY MESSAGES...

- Showers and storms continue through the evening across
  portions of northeast Iowa and southwestern Wisconsin. Small
  hail and locally heavy rainfall are the primary threats with
  these storms.

- Additional showers and storms will progress through the region
  Tuesday evening bringing rainfall amounts of 0.5 to 1" with
  locally higher amounts possible. An isolated severe storm or
  two are possible across portions of southeast Minnesota and
  northeast Iowa.

- Below normal temperatures with shower chances are expected
  into the latter half of the week with highs holding in the 70s
  for much of the region. Gusty winds to 30-40 mph are possible
  during the afternoon Wednesday and Thursday.

&&

.DISCUSSION...
Issued at 253 PM CDT Mon Jun 3 2024

* REST OF THIS AFTERNOON/EVENING: Showers and Storms across
  Northeast Iowa, Southwest Wisconsin

Currently, showers and storms have developed across portions of
northeast Iowa along a residual boundary resulting from clearing
skies further west allowing for differential heating to take place.
MLCAPE values in this region are around 1500-2000 J/kg certainly
plenty of fuel to keep storms going into southwestern Wisconsin.
However, with shear profiles being fairly unfavorable (20-30 kts of
bulk shear), resulting in fairly messy convective development with
storms struggling to maintain any organized updraft. As a result,
primary threats with storms moving through will be locally heavy
rain and hail (up to quarter sized) with initial updraft
development. Storms will progress eastbound and should push east of
the local area by 7-8pm at the latest. With prior rainfall across
portions of northeast Iowa and southwest Wisconsin, may have to
watch for some localized flooding concerns with already saturated
soils.

* TUESDAY/TUESDAY NIGHT: Showers and Storms, Additional Robust
  Rainfall Amounts With Some Severe Potential

Tuesday will feature an amplified upper-level trough progressing
through the region with an accompanying surface cold front. Earlier
in the day, moisture advection will work its way into the region
with southerly surface flow allowing dewpoints to reach well into
the 60s for the afternoon with precipitable waters reaching to
around 1.5" to 1.75" shown in the 03.00z HREF by late afternoon.
With the increased moisture expecting fairly respectable instability
with values of MLCAPE of around 1500 J/kg into the evening in the
03.15z. While the morning and much of the afternoon should
remain mostly dry, cannot rule out a shower or two ahead of a
subtle warm front that will push its way north into the region
ahead of the aforementioned cold front.

Getting into the evening hours, the recent CAMS push convection into
our region from west to east along the incoming cold front.
Currently, the 03.09z RAP really diminishes instability as the
cold front pushes eastbound with only around 750-1000 J/kg of
MLCAPE for the linear convection to work with as it pushes east
of the Mississippi River. This combined with fairly marginal
shear to work with as much of it is behind the boundary. This is
reflected fairly well in the 03.00z joint CAPE/shear probs in
the HREF which has very low probabilities (5-15% chance) for
both 500 J/kg and 30 kts of bulk shear or greater. As a result,
expecting minimal severe potential with low-mid level in model
soundings only reaching to around 35-40 kts. So would be the
kind of setup where a few gusts approach 50-55 mph or a quarter
sized hail stone are possible and would be isolated in nature.
This would be more likely to occur at onset of convection moving
into the local area across portions southeast Minnesota and
northeast Iowa where SPC has a slight risk (Threat level 2 of
5).

Otherwise, with the aforementioned ample moisture and warm cloud
depths of around 3500m shown in the 03.12z NAM/GFS. Expecting there
could be some fairly efficient rainfall with the line of showers and
storms that pushes through. Currently, 03.12z GEFS/EC ensemble show
very good agreement (70-90% chance) on rainfall amounts of 0.5" or
greater, with amounts of 1" or greater certainly possible (20-40%
chance). The 03.12z HREF is in fairly similar agreement with roughly
similar probabilities for 1" or greater. Consequently, river
locations may want to be alert to potential rises in light of some
of the prior rainfall that has fallen this week.

* WEDNESDAY INTO THE WEEKEND: Mild Temperatures and Breezy Late Week
  With Shower Chances

As we get through Tuesday, a broad scale upper-level trough will
entrench itself over the eastern half of the CONUS with a broad
ridge situated over the west subjecting our region to northwest
cyclonic flow on the western periphery of the trough. As a result,
expecting temperatures to trend below normal through the end of the
week which essentially means highs persisting in the upper 60s to
upper 70s this time of year. Current deterministic soundings show
weak instability in the low levels each afternoon suggesting some
cyclonic cumulus and spotty showers, particularly the further
northeast you get. Additionally, with increasing low/mid-level wind
fields increasing on the western flank of the synoptic trough and
diurnal mixing to aid momentum transfer to the surface, would expect
to see some increase in wind gusts late week. This would primarily
be during the afternoon with the 03.06z EC ensemble showing
respectable probabilities (40-70% chance) for wind gusts approaching
40 mph, particularly in more open areas across southeast Minnesota
and northeast Iowa. Some subtle ridging Friday into Saturday may
help moderate temperatures closer to normal ahead of a potential
secondary trough ejection where guidance still tends to deviate
in its position and timing.

&&

.AVIATION /18Z TAFS THROUGH 18Z TUESDAY/...
Issued at 1145 AM CDT Mon Jun 3 2024

CIGS: low saturation has led to some MVFR cigs creeping across/near
the TAF sites for late morning/early this afternoon. RAP/HRRR
soundings suggest this will mix out/lift moving into the afternoon.
The propensity of short term guidance then suggest mostly BKN/SCT
mid-high level (VFR) clouds into 12z Tue, with increasing chances
for MVFR for Tue morning. Will steer the forecast this way.

WX/vsby: further shra/ts expected this afternoon, but CAMS and main
forcing mechanisms shift the bulk of the threat east/southeast of
the TAF sites. Will keep dry for now - update if radar/meso model
trends suggest different.

WINDS: generally southerly through the period and around 10 kts or
less into Tue morning. A few gusts this afternoon. Uptick in winds
moving into late morning/afternoon of Tue withe more gusts into the
lower 20 kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Naylor
AVIATION...Rieck
Hazardous weather outlook, Jun 3, 12:06 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1206 PM CDT Mon Jun 3 2024

IAZ011-030-WIZ041>044-053>055-061-041000-
Allamakee-Clayton-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-
Richland-Grant-
1206 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of northeast Iowa
and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Additional scattered storms this afternoon into early evening. A
few could be strong, potentially severe with a hail threat. Most
storms will produce heavy rain which could result in localized,
urban and street flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic thunderstorm chances through Sunday. A few
stronger storms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Rainfall and any severe storm reports are appreciated.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ079-086>088-094>096-WIZ017-029-032>034-
041000-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-
Trempealeau-Jackson-
1206 PM CDT Mon Jun 3 2024

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota...and western into north-central
Wisconsin.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There are periodic thunderstorm chances through Sunday. A few
stronger storms are possible Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

nofwd

In the hours before

Local storm report, Jun 3, 3:21 PM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
321 PM CDT Mon Jun 3 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     Rain             1 WSW West Salem        43.90N 91.10W
06/03/2024  M1.54 Inch       La Crosse          WI   NWS Employee

            Rain between 7 AM and 1 PM.

&&

JSB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 4:01 AM CDTSpecial Weather StatementARXTrempealeau44 min
Jun 3, 4:04 PM CDTFlash Flood WarningARXGrant3 hr
Jun 3, 4:52 PM CDTFlash Flood WarningARXCrawford3 hr
Jun 3, 5:17 PM CDTSpecial Weather StatementARXCrawford28 min
Jun 3, 4:10 PM CDTSpecial Weather StatementARXAllamakee35 min
Jun 3, 4:47 PM CDTSpecial Weather StatementARXAllamakee28 min
Jun 2, 7:00 PM CDTSpecial Weather StatementARXWabasha45 min
Jun 2, 7:46 PM CDTSpecial Weather StatementARXOlmsted, Wabasha44 min
Jun 2, 8:27 PM CDTSpecial Weather StatementARXDodge33 min
Jun 2, 8:36 PM CDTSevere Thunderstorm WarningARXDodge54 min
Jun 2, 9:27 PM CDTSevere Thunderstorm WarningARXOlmsted27 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.